Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Grand Forks, ND

September 22, 2017Beltrami County, Lake of the Woods County, Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 22, 2017, 8:28 PM CDT for Beltrami County, Lake of the Woods County, Marshall County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 8:28 PM CDT (01:28 UTC)
Expired
Sep 22, 2017, 9:30 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 164 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 9:15 PM CDTHAIL 13 Se Grygla, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1837 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS53 KFGF 230128
SVRFGF
MNC007-077-089-230230-
/O.NEW.KFGF.SV.W.0147.170923T0128Z-170923T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
828 PM CDT FRI SEP 22 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...
  Southern Lake of the Woods County in north central Minnesota...

* Until 930 PM CDT.

* At 827 PM CDT, a severe thunderstorm was located near Jelle, or 30
  miles east of Thief River Falls, moving northeast at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Carmel and Jelle around 845 PM CDT. 
  Fourtown and Thorhult around 855 PM CDT. 
  Malcolm around 900 PM CDT. 
  Gates Corner around 920 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4825 9489 4805 9552 4811 9560 4817 9559
      4817 9568 4819 9570 4854 9541 4854 9536
TIME...MOT...LOC 0127Z 222DEG 20KT 4819 9553 

HAIL...1.25IN
WIND...<50MPH
 
$$
Speicher
1 follow-up statement
782 
WWUS53 KFGF 230158
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
858 PM CDT FRI SEP 22 2017

MNC089-230207-
/O.CAN.KFGF.SV.W.0147.000000T0000Z-170923T0230Z/
Marshall MN-
858 PM CDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4820 9533 4832 9553 4852 9532 4832 9501
TIME...MOT...LOC 0157Z 222DEG 20KT 4832 9536 

$$

MNC007-077-230230-
/O.CON.KFGF.SV.W.0147.000000T0000Z-170923T0230Z/
Beltrami MN-Lake of the Woods MN-
858 PM CDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN BELTRAMI AND SOUTHERN LAKE OF THE WOODS COUNTIES...

At 857 PM CDT, a severe thunderstorm was located over Malcolm, or 40
miles east of Thief River Falls, moving northeast at 25 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Malcolm around 900 PM CDT. 
  Gates Corner around 920 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4820 9533 4832 9553 4852 9532 4832 9501
TIME...MOT...LOC 0157Z 222DEG 20KT 4832 9536 

HAIL...1.25IN
WIND...<50MPH
 
$$
Speicher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 7:08 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 22, 7:08 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
708 PM CDT Fri Sep 22 2017

.UPDATE...
Issued at 703 PM CDT Fri Sep 22 2017

Frontal boundary remains in place from Baudettte to east of
Crookston then to just west of Ada to just west of Fargo to near
Lisbon. It is creeping east. Low pressure along it just west of
Fargo if looking at the wind field. Low pressure will move along
boundary toward Thief River Falls/Fosston area 03z period. Airmass
in warm sector with temps 85-90 does have some capping issues, but
of greater importance is seen on water vapor as quite dry air
aloft is spreading over the warm sector as well as near the
surface low itself. Have had a few cells/towers try to get going,
but they were squashed near the boundary NE of Fargo.

So far activity is NW of the front in the DVL basin into Manitoba.
Still wait and see if something can get going in NW MN, and chat
with SPC indicates they are still hanging on to some severe risk.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 115 PM CDT Fri Sep 22 2017

Primary concern will be severe potential this afternoon and into
this evening along and ahead of warm frontal boundary. Said
boundary currently from surface low vcnty ABR northeastward to FAR
and BJI. CAM guidance all in good agreement in keeping warm sector
dry with capping and best potential along and ahead of warm front
over northern MN. Guidance also in good agreement with convective
initiation occurring around 00z lifting northward through the
evening. Tough to buck CAM guidance being in such good agreement
so adjusted pops/timing accordingly. Certainly enough
instability/cape and shear for severe storms although most likely
will be elevated. If storms can become surface based will have to
watch tor potential with warm front in place. Elsewhere spotty
showers and isolated T continue to organize over the DVL basin
into the northern valley on cold side of boundary. Uncertainty
remains on how far south this convection will get so stuck with
chance pops. Appears strongest storms should lift ne out of the fa
by midnight. A fairly distinct thermal contrast will continue
across the fa with low 40s over the nw to low 60s over the se.

Boundary moves little Saturday with best rain chances vcnty
boundary over the far east into the se corner of ND. With cooler
airmass in place, instability weak so strong storms not
anticipated. Temperatures will range from the mid 50s to mid 60s
vcnty boundary.

.LONG TERM...(Saturday night through Friday)
Issued at 115 PM CDT Fri Sep 22 2017

Region will remain in sw flow aloft with next stronger wave
lifting northeast Saturday night. this will bring more widespread
rain back into a good chuck of the forecast area into Sunday.
Finally looks like system will begin pulling east of the region
Sunday night.

Most guidance is in agreement of pushing the majority of ongoing
rain early Monday east deeper into Minnesota along with the cold
front. This is due to the upper level trough shifting east with a
surface high pressure building into the region from the west. With
the axis of the upper trough east of the area by Tuesday, upper
level flow turns more northwesterly. The GFS propagates a shortwave
trough and an associated cold front through the region Wednesday
sparking a few convective showers, although this scenario is not in
good agreement with other models. Towards Thursday into Friday,
another upper level disturbance and surface low pressure dips into
the Upper Midwest/western Great Lakes region from Canada providing
rain chances. Questions do remain on how close this disturbance will
move towards the region dictating how great our rain chances will be.

Temperatures will remain cool Monday with a more mild trend towards
midweek with highs generally in the 60s and lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 703 PM CDT Fri Sep 22 2017

Winds turned more northwest at GFK and increasing speeds and this
will continue into Saturday with north-northwest wind 15 to 25
kts. Fargo will see the SSE turn southwest and then northwest by
03z. DVL in north-northwest wind into Saturday 15-20kts. TVF NNE
turning NNW and Bemidji area turning more NW but not til late
tonight.

Issue is ceilings overnight as MVFR cigs should spread over most
areas tonight into Saturday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...Voelker
LONG TERM...CJ/BP/Voelker
AVIATION...Riddle
Hazardous weather outlook, Sep 22, 4:27 AM CDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
427 AM CDT Fri Sep 22 2017

NDZ006-007-014-015-024-026-028-029-038-049-052-054-230930-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh County-
427 AM CDT Fri Sep 22 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers today will intensify to a few thunderstorms later this
afternoon and evening. The main threat will be lightning and pea
sized hail, although an isolated storms producing hail up to 1
inch is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

MNZ001-004>009-013>017-NDZ008-016-027-230930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Pembina-Eastern Walsh County-
Grand Forks-
427 AM CDT Fri Sep 22 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers will intensify into thunderstorms this afternoon and
evening across far northeastern North Dakota and northwestern
Minnesota. Some of the storms could become severe, with hail up to
a inch and a half in diameter, along with 60 mph winds. The
tornado threat is unlikely at this point. Storms will move off to
the east after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some showers and thunderstorms will be possible into Saturday,
although best chances for strong to severe activity will remain to
the south of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-022>024-027>032-040-NDZ030-039-053-230930-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Traill-Cass-Richland-
427 AM CDT Fri Sep 22 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Storms moving through west central Minnesota this morning will
bring a threat for hail up to an inch along with heavy downpours.
After these storms move east, there should be a break in storm
activity. At this point it seems that warm temperatures aloft will
keep severe storms from developing during the afternoon, although
there could be some isolated storms producing 1 inch hail and 60
mph wind gusts later on during the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible again on Saturday, with lightning
and pea sized hail the primary threats as best chances for severe
activity will remain south and east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

jr

In the hours before

Special weather statement, Sep 22, 8:16 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
816 PM CDT FRI SEP 22 2017

MNZ006-008-009-013-230215-
East Marshall MN-North Beltrami MN-Pennington MN-
Lake Of The Woods MN-
816 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI...SOUTHWESTERN LAKE OF THE WOODS AND
NORTHEASTERN PENNINGTON COUNTIES UNTIL 915 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Espelie, or 27 miles east of Thief River Falls,
moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grygla, Thorhult, Carmel, Malcolm, Espelie, Fourtown and Gates
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4802 9555 4813 9580 4854 9540 4854 9534
      4860 9534 4861 9533 4842 9490
TIME...MOT...LOC 0116Z 218DEG 24KT 4814 9559

Speicher
Special weather statement, Sep 22, 8:18 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
818 PM CDT FRI SEP 22 2017

MNZ005-008-009-013-230215-
East Marshall MN-North Beltrami MN-Pennington MN-Roseau MN-
818 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU...NORTHWESTERN BELTRAMI AND WESTERN PENNINGTON COUNTIES UNTIL
915 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thief River Falls, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Thief River Falls, Middle River, St. Hilaire, Holt, Strathcona,
Gatzke and Rosewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4841 9550 4798 9624 4811 9643 4869 9614
TIME...MOT...LOC 0117Z 225DEG 29KT 4810 9626

Speicher
Special weather statement, Sep 22, 8:25 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
825 PM CDT FRI SEP 22 2017

MNZ001-007-008-013-014-NDZ027-030-230200-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-Traill ND-Grand Forks ND-
825 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL...WESTERN
RED LAKE...WESTERN POLK...WESTERN PENNINGTON...SOUTHEASTERN GRAND
FORKS AND NORTHEASTERN TRAILL COUNTIES UNTIL 900 PM CDT...

At 823 PM CDT, Doppler radar was tracking an outflow boundary from
strong thunderstorms along a line extending from 7 miles northwest
of Grand Forks to Merrifield to near Reynolds. Movement was
northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Warren, Red Lake Falls,
Thompson and Fisher.

LAT...LON 4809 9622 4779 9612 4776 9627 4776 9635
      4774 9635 4757 9712 4780 9721 4800 9733
      4836 9639
TIME...MOT...LOC 0123Z 246DEG 31KT 4797 9720 4784 9712 4767 9706

Speicher

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:16 PM CDTSpecial Weather StatementFGFBeltrami59 min
Sep 22, 8:18 PM CDTSpecial Weather StatementFGFMarshall57 min
Sep 22, 8:25 PM CDTSpecial Weather StatementFGFPolk35 min
Sep 22, 9:01 PM CDTSpecial Weather StatementFGFLake of the Woods29 min
Sep 22, 9:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington64 min
Sep 22, 9:49 PM CDTSpecial Weather StatementFGFLake of the Woods, Roseau56 min
Sep 22, 10:49 PM CDTSpecial Weather StatementFGFLake of the Woods41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.